Tuesday, 6 April 2010

A foot note, above it all.

I try not to bog the blog down with too much negativity, but sometimes things just have to be said. Because of Mike being so ill over the weekend I thought I'd try and find out why. Yes we'd been told that Aredia (pamidronate disodium) can cause slight flu-like symptoms, but may be neither of us has ever had flu or at least not the type of flu Aredia mimics! A simple search found the manufacturer's site. OK some of the words it uses are a bit medical, why say temperature when you can say pyrexia (not the oven-proof stuff it turns out), but even so the first few lines contains the instructions in bold:
"Due to the risk of clinically significant deterioration in renal function, which may progress to renal failure, single doses of AREDIA (pamidronate disodium) should not exceed 90 mg and the duration of infusion should be no less than 2 hours."
And that is for breast cancer patients it turns out! For myeloma patients, whose kidneys have a hard time of it any way, the time in the prescribing leaflet is four hours!
Mike's infusions have been taking one and a half hours. No wonder Dr SH (weekend consultant) thought his kidneys were failing!

Mike has an appointment to see Dr SB (his own consultant) today and he intends to raise the subject of Aredia with him. That and the fact that Dr SH thought it wise to prescribe Augmentin and Clexane on Mike's discharge when the leaflet for Augmentin clearly says not to be taken with drugs to prevent blood clots! Now would it surprise you to learn that Dr SH's first qualification was as a pathologist, his second as a paediatric haematologist and that his job before arriving at our hospital was Head of a haematology lab? To quote Mike "That was why he was trying to kill me!"

5 comments:

  1. Does it depend on the size of the dose I wonder? I am not familiar with any of these drugs so have no wise words to offer. Hope you get sense out of the doctor!

    ReplyDelete
  2. Yep, this is the scariest thing about being an
    MM caregiver. Doctors drop balls all the time.
    We gotta catch them before they hit the floor.
    NOT fun. Tim gets Zometa. They drip it in a half hour. I've heard that the patient should get a bag of hydration with each dose to help with side effects and ease up on the kidneys yet our place
    unhooks the IV as soon as the Zometa finishes, throws out the bag of saline they used to start the IV, and off we go. When I complained, they said, he does not have kidney problems so we don't have to worry. Yeah but I don't want him to develop kidney problems either! Hope Mike is feeling better!

    ReplyDelete
  3. Hi Lorna,

    Yep fraid so we have to be our own advocate and find the info ,especially hard if the drugs make you bit dozey and brain dead at times ,well thats me ... and I'm a single Mum have no lovely partner looking for the info ^^

    Have you joined the ACOR list mentioned before? The IMF (NTERNATIONAL MYELOMA FOUNDATION) are excellent they have a helpline and are 8 hours behind us ,so useful if something happens out of UK hours,their dr is Dr Durie and they call or email him if they need info.

    You can search the ACOR list archives for Aredia and see lots of messages where people have fought for the 4 hrs duration,it seems here in Uk hospitals go by the dose from the online protocols I've seen so 90 mg =90 mins crazy...

    http://listserv.acor.org/SCRIPTS/WA-ACOR.EXE?A0=MYELOMA

    so sorry you and Mike had to have these when they seem preventable ,awful.

    I'm a cycle or half a one in front of Mike if you ever want to compare notes? PP levels etc .
    I'm surprised they said SCT so late for Mike ie months ,some have achieved CR after 3 or 4 cycles?
    If I manage CR i think I may do an extra cycle or 2 at single weekly dose to consolidate thats if NICE and consultant allow :)

    hoping for problem free time for you both

    ReplyDelete
  4. I am a myeloma survivor (7 years) that immediately underwent a successful autogolous transplant after suffering kidney damage due to mm. Aredia was considered the gold standard treatment after transplant, and I commenced with it under my Oncologist's recommendation. Two treatments later, my Nephrologist discovered a massive increase in the albumin levels in my urine and upon investigation, discovered transplant patients are NOT to be given Aredia. I discontinued Aredia and still suffer the consequences of secondary damage to the kidneys. I have no signs of mm thankfully, and have had no further treatment after discontinuing Aredia. I urge you to consult further, before more damage can occur.

    ReplyDelete
  5. Loved Mike's comment - now have image of doctor thinking 'Well don't really know what I'm doing with this live patient let's get back to what I know!' ;D

    ReplyDelete